Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Jan 20, 2021, 11:35 AM EST for Chemung County, New York; Bradford County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2021, 11:35 AM EST (16:35 UTC)
- Expired
- Jan 20, 2021, 12:30 PM EST
- In force
- 55 min
- Issued by
- NWS Binghamton, NY
Counties Chemung County, NY, Bradford County, PA
The radar
The Binghamton radar (KBGM), 42 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342
WWUS81 KBGM 201635
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
1135 AM EST Wed Jan 20 2021
NYZ023>025-055-PAZ038-201730-
Chemung-Schuyler-Tioga-Tompkins-Bradford-
1135 AM EST Wed Jan 20 2021
...Heavy snow showers WILL AFFECT SOUTHEASTERN SCHUYLER...CHEMUNG...
SOUTHWESTERN TIOGA...SOUTHWESTERN TOMPKINS AND NORTHEASTERN BRADFORD
COUNTIES...
At 1133 AM EST, several heavy snow showers were located near Cayuta,
or near Odessa, moving southeast at 35 mph. A quick half inch to
inch of snowfall will occur with these snow showers.
Locations impacted include...
Chemung, Elmira, Barton, Horseheads, Sayre, Newfield, Waverly,
Athens, Towanda and Erin.
Visibilities will drop quickly to less than a quarter of a mile in
the heaviest showers.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4238 7654 4188 7613 4182 7613 4169 7647
4233 7697
TIME...MOT...LOC 1633Z 318DEG 29KT 4224 7675
$$
MWGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jan 20, 11:32 AM EST, 3 minutes earlier.
Area forecast discussion, Jan 20, 11:32 AM EST, 3 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1132 AM EST Wed Jan 20 2021 .SYNOPSIS... Snow showers will persist for much of Wednesday, then increase again Thursday as a fast moving storm system descends from Canada. Temperatures will be chilly this weekend with highs in the teens or lower 20s. && .NEAR TERM /THROUGH THURSDAY/... 1130 AM Update... Adjusted PoPs to align with current Radar and observations. Lake effect snow showers will continue over the next couple of hours and then start to dissipate early this afternoon. Have extended the chance for snow showers into early this afternoon. Water vapor imagery does show short wave over the area and will be exiting early this afternoon and when this wave exits, we should see the shower activity decrease significantly, but a few showers may linger just southeast (downstream) from the lakes into the late afternoon. 855 AM Update... Heavy lake effect snow showers continue this morning, with some being quite intense with visibility less than 1/4 mile in the heaviest showers. Will continue to handle these with special weather statements. Have updated PoP for the remainder of today, as best chance for heavy snow showers will be in the next couple of hours and then short wave pulls out to our east. Showers will then start to diminish in coverage and intensity, but some lighter lake effect showers may linger into this evening, but by then they will remain closer to the lakes and not have the inland extent in coverage that we are seeing this morning. 540 AM update... The lake effect snow activity over Northern Oneida County has weakened. We cancelled the advisory. Previous discussion... A lake effect snow band will affect Northern Oneida County through the early morning hours. Overnight accumulations of 3 to 6 inches are anticipated, given the high radar returns and upstream reports. A passing trough will swing winds to the northwest today. This will generate synoptic snow showers with embedded lake effect downwind of the relatively warmer lake waters. Lapse rates will trend toward dry adiabatic this afternoon. The decreased stability will cause a few squalls with brief whiteout conditions. We used a non-diurnal temperature trend today, as temperatures should fall through the afternoon hours. Most areas will see between 1 and 2 inches of new snow between the early morning hours and this afternoon. After a quiet evening, a clipper system will drop into NY Thursday morning and afternoon with a mix of synoptic and lake effect snow. A dusting to an inch of snow will fall across the region. Far northern sections of the forecast area could pick up an inch of two. Highs will peak in the lower to middle 30s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... 325 AM Update: Most of this period will feature scattered lake effect snow showers, mainly in Central NY. Northeast PA and the southern Catskills will likely remain mostly dry. Behind the departing clipper system, winds will shift to a more westerly direction. Meanwhile, 850mb temperatures fall to around -9C by Friday morning. This will set the stage for lake effect snow showers to develop east of Lake Ontario and Lake Erie Thursday night. Moisture looks relatively limited, and therefore snow amounts will be relatively minor. Highest snowfall amounts Thursday night will be across northern Oneida County, where 1-3 inches of snow is currently expected. Less than an inch is currently expected elsewhere. Low temperatures are expected to be in the 20s. A continued west-northwest flow will keep lake effect snow showers going Friday through Friday night. The area of the most concentrated snow showers will shift a bit southward on Friday to the NY Thruway corridor and the Finger Lakes Region. Still expecting snowfall amounts to remain on the lighter side, with generally 1-3 inches of snow expected across these areas, and less than an inch towards the Twin Tiers and Catskills. Much of Northeast PA, especially the Poconos will likely remain mostly dry with partly sunny skies. Rest of the area will be mostly cloudy as is usual with northwest flow. Highs on Friday are expected to be in the upper 20s to mid 30s, with lows Friday night mainly in the teens. A few lingering light lake effect snow showers are possible in Central NY on Saturday, but otherwise a general drying trend is expected. Mostly cloudy skies are expected in Central NY, with partly sunny skies in Northeast PA and the southern Catskills. With Canadian high pressure moving in, cold weather is expected with 850mb temperatures falling to around -18C. Highs will likely only be in the mid teens to lower 20s for the majority of the area, with parts of the Wyoming Valley in the mid 20s. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... 325 AM Update: Strong Canadian high pressure will bring dry weather Saturday night through Sunday along with partly sunny skies for Sunday. However, with 850mb temperatures still quite cold (-10C to -12C), high temperatures will still be below normal, albeit a few degrees warmer than Saturday. Highs are expected to be in the upper teens to mid 20s for the majority of the area, with parts of the Wyoming Valley in the upper 20s. Forecast uncertainty increases by the beginning of next week. While a favorable storm track/active pattern looks to set up, arctic high pressure may be strong enough to keep precipitation to our south. However, this is far from a certainty, and it is possible the high situates itself a bit further north and/or becomes weaker, therefore allowing precipitation chances to be further north. With the highly uncertain forecast, for now just followed the NBM (National Blend of Models) for PoPs for beginning of the week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... 630 AM update... Snow showers will bring a mix of IFR and MVFR restrictions to our terminals through Wednesday afternoon. Ceilings will fluctuate between 1200 and 3500 feet, while visibilities bounce between 1SM and 4SM. Snow showers will taper off late Wednesday afternoon as a transient high pressure system moves through the region. VFR conditions will prevail as northwest winds increase to 10 to 20 knots. Expect another round of snow showers Wednesday night when a cold front drops out of Canada. IFR restrictions will be likely in snow showers. Outlook... Thursday through Saturday...More of the same with snow showers, low clouds, and MVFR-IFR restrictions. This activity will be more widespread on Thursday and Thursday night with the passage of a clipper system. Sunday...Possibly high pressure and VFR conditions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJP NEAR TERM...DJP/MPK SHORT TERM...BJG LONG TERM...BJG AVIATION...DJP
Hazardous weather outlook, Jan 20, 5:41 AM EST, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 541 AM EST Wed Jan 20 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-211045- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 541 AM EST Wed Jan 20 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Snow showers this morning will lead to a slick commute. Allow extra time to reach your destination. In addition, a few snow squalls will be possible this afternoon with brief whiteout conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 20, 10:02 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1002 AM EST Wed Jan 20 2021
NYZ036-037-045-046-057-201600-
Otsego-Chenango-Southern Oneida-Madison-Delaware-
1002 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT SOUTH CENTRAL ONEIDA...OTSEGO...SOUTHERN
MADISON...NORTHERN DELAWARE AND EASTERN CHENANGO COUNTIES...
At 1001 AM EST, a band of heavy snow showers were located along a
line extending from near Richmondville to near Otselic. Movement was
southeast at 30 mph. A quick inch of snow will occur from these snow
showers in spots.
Locations impacted include...
Oneonta, Norwich, Eaton, Hamilton, Sidney, Delhi, Davenport,
Guilford, Brookfield and Worcester.
Visibilities will drop quickly to less than a quarter of a mile in
these snow showers.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4223 7541 4292 7590 4290 7520 4286 7520
4286 7514 4290 7511 4289 7506 4283 7491
4283 7489 4289 7488 4289 7483 4283 7466
4276 7467 4263 7463 4252 7471 4242 7461
4235 7443
TIME...MOT...LOC 1501Z 319DEG 24KT 4270 7463 4270 7575
MWGLocal storm report, Jan 20, 10:10 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1010 AM EST WED JAN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM SNOW 1 WNW CHENANGO BRIDGE 42.17N 75.89W
01/20/2021 M4.5 INCH BROOME NY TRAINED SPOTTER
&&Special weather statement, Jan 20, 10:53 AM EST, 42 minutes before
Special Weather Statement National Weather Service Binghamton NY 1053 AM EST Wed Jan 20 2021 NYZ023>025-055-PAZ038-201630- Chemung-Schuyler-Tioga-Tompkins-Bradford- 1053 AM EST Wed Jan 20 2021 ...A SNOW SQUALL WILL AFFECT SOUTHEASTERN SCHUYLER...CHEMUNG... SOUTHWESTERN TIOGA...SOUTHWESTERN TOMPKINS AND NORTHWESTERN BRADFORD COUNTIES... At 1052 AM EST, a band of heavy snow showers was located near Van Etten, or 12 miles southeast of Odessa, moving southeast at 50 mph. These snow showers will produce a quick inch of snow in spots. Locations impacted include... Chemung, Elmira, Southport, Barton, Horseheads, Sayre, Newfield, Waverly, Elmira Heights and Athens. Visibilities will drop quickly to less than a quarter of a mile in these snow showers. Icy roads are possible as the snow melts on the roads then quickly refreezes. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling. LAT...LON 4234 7695 4238 7643 4187 7632 4194 7684 TIME...MOT...LOC 1552Z 316DEG 45KT 4224 7660 MWG
Special weather statement, Jan 20, 10:56 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1056 AM EST Wed Jan 20 2021
NYZ044>046-056-057-201700-
Otsego-Chenango-Cortland-Broome-Delaware-
1056 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT SOUTHERN OTSEGO...CENTRAL BROOME...
DELAWARE...EAST CENTRAL CORTLAND AND CHENANGO COUNTIES...
At 1055 AM EST, a band of heavy snow showers were located along a
line extending from near Worcester to near Oxford. Movement was
south at 35 mph. A quick inch of snow will fall in spots from these
snow showers.
Locations impacted include...
Oneonta, Norwich, Sidney, Walton, Delhi, Davenport, Guilford,
Roxbury, Sanford and Worcester.
Visibilities will drop quickly to less than a quarter of a mile in
this squall.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4221 7453 4217 7446 4215 7450 4215 7453
4212 7456 4202 7477 4200 7557 4255 7598
4265 7464 4260 7464 4252 7471 4242 7461
4235 7444 4234 7443
TIME...MOT...LOC 1555Z 341DEG 31KT 4255 7470 4250 7564
MWGSpecial weather statement, Jan 20, 11:05 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1105 AM EST Wed Jan 20 2021
NYZ025-044-045-055-056-PAZ038-039-201645-
Chenango-Cortland-Tioga-Broome-Tompkins-Susquehanna-Bradford-
1105 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT BROOME...SOUTHERN CORTLAND...TIOGA...
SOUTHEASTERN TOMPKINS...SOUTHWESTERN CHENANGO...NORTHERN SUSQUEHANNA
AND NORTHEASTERN BRADFORD COUNTIES...
At 1104 AM EST, heavy snow showers were located along a line
extending from near Willet to near Lounsberry. Movement was
southeast at 40 mph. These snow showers will produce a quick inch of
snow in spots.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Owego, Caroline and Virgil.
Visibilities will drop quickly to less than a quarter of a mile in
these snow showers.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4179 7629 4241 7646 4259 7600 4200 7548
4192 7548
TIME...MOT...LOC 1604Z 333DEG 33KT 4244 7591 4213 7634
MWGSpecial weather statement, Jan 20, 11:35 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1135 AM EST Wed Jan 20 2021
NYZ023>025-055-PAZ038-201730-
Chemung-Schuyler-Tioga-Tompkins-Bradford-
1135 AM EST Wed Jan 20 2021
...Heavy snow showers WILL AFFECT SOUTHEASTERN SCHUYLER...CHEMUNG...
SOUTHWESTERN TIOGA...SOUTHWESTERN TOMPKINS AND NORTHEASTERN BRADFORD
COUNTIES...
At 1133 AM EST, several heavy snow showers were located near Cayuta,
or near Odessa, moving southeast at 35 mph. A quick half inch to
inch of snowfall will occur with these snow showers.
Locations impacted include...
Chemung, Elmira, Barton, Horseheads, Sayre, Newfield, Waverly,
Athens, Towanda and Erin.
Visibilities will drop quickly to less than a quarter of a mile in
the heaviest showers.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4238 7654 4188 7613 4182 7613 4169 7647
4233 7697
TIME...MOT...LOC 1633Z 318DEG 29KT 4224 7675
MWGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 6:27 AM EST | Special Weather Statement | BGM | Broome | 63 min |
| Jan 20, 7:39 AM EST | Special Weather Statement | BGM | Sullivan | 51 min |
| Jan 20, 8:38 AM EST | Special Weather Statement | BGM | Cayuga, Madison, Onondaga | 37 min |
| Jan 20, 9:14 AM EST | Special Weather Statement | BGM | Cayuga, Cortland, Madison, Onondaga, Otsego | 61 min |
| Jan 20, 9:17 AM EST | Special Weather Statement | BGM | Oneida | 43 min |
| Jan 20, 9:31 AM EST | Special Weather Statement | BGM | Chemung, Schuyler, Steuben, Tioga, Tompkins | 44 min |
| Jan 20, 9:56 AM EST | Special Weather Statement | BGM | Broome, Chenango, Cortland, Tioga | 64 min |
| Jan 20, 10:02 AM EST | Special Weather Statement | BGM | Madison, Otsego | 58 min |
| Jan 20, 10:29 AM EST | Snow Squall Warning | BGM | Broome, Tioga, Tompkins | 31 min |
| Jan 20, 10:53 AM EST | Special Weather Statement | BGM | Chemung | 37 min |
| Jan 20, 10:56 AM EST | Special Weather Statement | BGM | Chenango, Delaware | 64 min |
| Jan 20, 11:05 AM EST | Special Weather Statement | BGM | Broome, Tioga | 40 min |
| Jan 20, 11:47 AM EST | Special Weather Statement | BGM | Broome, Tioga | 58 min |
| Jan 20, 11:58 AM EST | Special Weather Statement | BGM | Delaware | 62 min |
Nearby
Special Weather Statements in New York, 2021Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.